Hi Becky a big welcome to you. Lots and lots of support and wisdom here for you. Just stick around am sure you will get plenty of responses.
I'd say the biggest and most common side effect that happens to people in treatment is the lethargy which can get pretty extreme. There are plenty of things that 'can' happen but this is the one that happens to most. Everyone reacts differently however and some folks just breeze straight on through with no difficulty.
Treatment is not fun but for the most part it is doable.
Like nygirl the worst side effect I experienced from interferon was fatigue. Here is a little info from the Pegasys website plus the link which will give you more detailed information.
"The following are some of the most common side effects associated with pegylated interferon plus ribavirin therapy:
Flu-like symptoms, including fever, chills, and muscle aches
Upset stomach, nausea/vomiting
Loss of appetite
Difficulty in controlling blood sugar levels (which may lead to diabetes)
Skin reactions (such as rash, dry or itchy skin, temporary hair loss, or redness and swelling at the site of injection)
Possible serious side effects, which your doctor or nurse can talk to you about, include mental health problems such as depression, blood problems, infections, and problems with your lungs, eyes, immune system, thyroid, liver, and heart. If you encounter these, your healthcare team may treat these side effects, change the amount of medication you take, or stop treatment.
The most common side effect of interferon treatment is flu-like symptoms (fever, chills, muscle aches, joint pain, and headaches), which can be treated. Also, many patients find that after hepatitis C treatment is stopped these side effects diminish over time. Other side effects for PEGASYS and COPEGUS® (Ribavirin, USP) are discussed in the medication guides in easy-to-read language. If you have more questions, discuss these side effects with your healthcare team. Ask them to help you understand and recognize serious problems that may require medical attention.
Because each person's experiences with PEGASYS and COPEGUS will be different, be sure to talk with your doctor or nurse if you have questions about side effects. Your doctor or nurse will help you understand what you can expect during various stages of therapy, as well as offer advice about how to best address specific side effects."
Welcome to this forum and don't hesitate to ask anything at all.
Once you know more about this, you'll worry less. It's the unknown that sometimes makes us anxious, rather than the reality, so educating yourself is your very best weapon, bar none.
I'm just popping in here for a second but are you seeing a hepatologist or at least a gastroenterologist with experience in Hepatitis C (if that's what you have - you didn't actually say!).
I ask because it may be in your best interest to hold off on starting treatment, which you say your doc is now setting in motion. There are a lot of factors to weigh in opting for treatment asap rather than waiting for better combo meds that may come out next year.
I treated with interferon and ribavirin in 2008-2009 but with my profile (little damage), I could have easily waited until 2011 and then had a better chance at clinically curing the virus and possibly in half the time.
My hepatologist (very savvy, IMO) didn't want me to treat but rather wait for better protocols; however, I'd waited since he diagnosed me in 1995 and I stubbornly wanted to jump in. I did clinically cure on the current standard of care but had typically low odds going in. It's easier on morale to do this with better odds of success, believe me.
Can you tell us more about your doc's experience treating HCV patients and your profile in terms of genotype and biopsy results? Is there a reason he wants you to get your feet wet now and not wait and see what's coming down the pipeline?
I too am going through treatment right now and I am at 18 weeks. You should be fine..I am still working so I guess it can't be all that bad right? When do you start?